Mississippi, 2019Damaging Winds in Mississippi, May 8, 2019
May 8, 2019 · NWS MEG · 3 events in 3 counties and zones
A passing disturbance interacted with unstable airmass to generate a line of strong to severe thunderstorms across north Mississippi during the mid and late evening hours of May 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing disturbance interacted with unstable airmass to generate a line of strong to severe thunderstorms across north Mississippi during the mid and late evening hours of May 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 8:31 PM CST, 9 minutes earlier.
Area forecast discussion, May 8, 8:31 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
931 PM CDT Wed May 8 2019
.UPDATE...Evening Update.
&&
.DISCUSSION...
A line of showers and embedded thunderstorms is moving across the
Memphis Metro area with most of the Midsouth West of the
Mississippi River getting light to moderate rain. Adjusted pops up
a big and lowered the threat of widespread thunderstorms based on
radar coverage and recent trends. Short term guidance is in pretty
good agreement that another round of showers and thunderstorms will
develop shortly after midnight despite a worked over atmosphere.
Not overly confident in this solution but will maintain likely
pops through the night.
30
&&
.PREV DISCUSSION... /issued 618 PM CDT Wed May 8 2019/
An upper trough will continue to dig across the Southern Plains
while a pre-frontal surface trough moves across Arkansas. Ongoing
convection will continue to advance eastward, approaching the MS
River by early evening and across the rest of the area overnight.
Expect strong to possibly severe storms west of the MS River
tonight and across most of the Midsouth Thursday. Heavy rainfall
is possible late tonight and Thursday morning, especially over the
MS delta region SW of Memphis. Models differ on rainfall amounts
and most likely scenario keeps the heaviest rain below criteria
for Flood Watch at this time but will continue to monitor for
possible updates. The heavy rain will move to the east by Thursday
afternoon.
Additional rounds of showers and thunderstorms will move across
the forecast area Thursday night through Sunday as multiple shortwaves
and surface lows intersect a nearly stationary frontal boundary.
Drier weather will occur late Sunday into early next week as high
pressure builds in from the northwest. The drier and slightly
cooler airmass will dominate the first half of next week.
SWC
&&
.AVIATION.../00z TAFs/
VFR conditions to start with two rounds of convection bringing
occasional MVFR and IFR weather. LIFR may be brief but not
predominate. Convection will slowly wane in coverage during the
latter half of the period. Winds will also be a concern...southerly
direction at 11-14kts with higher gusts. Winds may be stronger in
convection. Winds will veer southwest late and diminish...with
category improvements. LLWS setting up overnight at MEM and JBR.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 8, 2:54 AM CST, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
354 AM CDT Wed May 8 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-091200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
354 AM CDT Wed May 8 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Severe thunderstorms will be possible this evening. Large hail,
damaging winds and flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Severe thunderstorms will be possible Thursday. Large hail,
damaging winds and flash flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM
In the hours before
Special weather statement, May 8, 7:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
854 PM CDT Wed May 8 2019
ARZ036-MSZ001-008-TNZ088-090245-
Crittenden AR-DeSoto MS-Tate MS-Shelby TN-
854 PM CDT Wed May 8 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...
Northeastern Crittenden County in eastern Arkansas...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Shelby County in western Tennessee...
At 854 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over T O Fuller State Park, moving northeast at 45 mph.
People in northeastern Crittenden...DeSoto...Tate and Shelby Counties
should monitor this storm closely.
LAT...LON 3538 9014 3539 8970 3455 8981 3455 9014
3538 9015
TIME...MOT...LOC 0154Z 216DEG 37KT 3510 9014Special weather statement, May 8, 8:00 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
900 PM CDT Wed May 8 2019
MSZ011-012-020-090245-
Tallahatchie MS-Panola MS-Quitman MS-
900 PM CDT Wed May 8 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...
Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...
At 900 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Webb, or 10 miles east of Parchman, moving northeast
at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.
LAT...LON 3370 9030 3371 9030 3372 9031 3375 9030
3376 9026 3376 9019 3379 9017 3381 9018
3381 9043 3382 9044 3426 9045 3426 8993
3382 8993 3382 8998 3381 8998 3381 9014
3372 9014 3372 9022 3374 9024 3370 9027
TIME...MOT...LOC 0200Z 215DEG 37KT 3389 9031Special weather statement, May 8, 8:37 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
937 PM CDT Wed May 8 2019
TNZ048-049-088-090315-
Tipton TN-Lauderdale TN-Shelby TN-
937 PM CDT Wed May 8 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...
Central Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...
At 937 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Munford, or 8 miles south of Fort Pillow State Park,
moving north at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Tipton...southwestern Lauderdale and northeastern
Shelby Counties should monitor this storm closely.
LAT...LON 3573 8961 3510 8964 3510 8994 3552 8995
3552 8991 3554 8991 3556 8995 3560 8995
3563 8986 3566 8985 3567 8987 3565 8990
3566 8992 3568 8995 3574 8995
TIME...MOT...LOC 0237Z 200DEG 49KT 3551 8988Thunderstorm Wind, Lafayette
- When
- May 8, 8:40 PM CST to 8:50 PM CST
- Where
- Lafayette County, 4 mi W of Paris to 1.55 mi NW of Paris
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.180, -89.540
Damage to swimming pool, as well as damage to a dog house and play house.
Thunderstorm Wind, Calhoun
- When
- May 8, 9:08 PM CST to 9:18 PM CST
- Where
- Calhoun County, 5 mi SE of Banner to 4.52 mi NNE of Bruce Hasting Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.049, -89.338
Trees down on County Road 130 near Banner.
Thunderstorm Wind, Union
- When
- May 8, 9:50 PM CST to 10:00 PM CST
- Where
- Union County, 1.04 mi SSW of Ingomar to 0.88 mi SE of Ingomar
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.407, -89.039
One tree down near home on County Road 101, as well as damage to a windshield from a tree branch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, May 8 to 9, 2019$2.0 million · EF1 · 39 events
- Tornado and Flash Flooding in Arkansas, May 8, 20199 injured · $208,000 · EF1 · 14 events
- Rip Current in Florida, May 8, 20191 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$1.5 million · EF1 · 29 events
- Flash Flooding and Hail in Texas, May 8 to 11, 2019$6.5 million · 4 in hail · 16 events
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$728,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 2019$135,000 · EF1 · 17 events
- Flash Flooding and Flood in Arkansas, May 8 to 9, 2019$500,000 · 55 kt wind · 5 events
- Wildfire in Oregon, May 8, 2019$300,000 · 1 event
- Flash Flood and Damaging Winds in Arkansas, May 8, 2019$50,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Texas, May 8, 2019$45,000 · EF0 · 4 events
- Coastal Flood in Ohio, May 8 to 13, 2019$35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823628, 823632, 823636.